Michigan, 2016Hail and Damaging Winds in Michigan, July 17, 2016
July 17, 2016 · NWS MQT · 8 events in 2 counties and zones
A cold front moving through an unstable air mass produced several severe thunderstorms during the afternoon of the 17th over portions of Marquette and Baraga counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through an unstable air mass produced several severe thunderstorms during the afternoon of the 17th over portions of Marquette and Baraga counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 17, 3:09 PM EST, 11 minutes earlier.
Area forecast discussion, Jul 17, 3:09 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
409 PM EDT SUN JUL 17 2016
.SHORT TERM...(Today and tonight)
Issued at 327 AM EDT SUN JUL 17 2016
Nam has a couple shortwaves in MN and another in the Dakotas this
morning. The shortwave in the dakotas will head east along with
shortwave in northern Manitoba which is heading southeast will
influence the weather over the upper Great Lakes today. Both of
these shortwaves help to dig the upper level trough into the upper
Great Lakes tonight. Nam brings in some deeper moisture and 850-500
mb q-vector convergence this morning into the west and both move out
of the ern cwa tonight. GFS and WCMWF show about the same thing as
well.
Difficult forecast in store for the area for today based on severe
weather potential. Feeling is will be hard to really get instability
in place as cloud cover will be pretty extensive today and thinking
is the area will be on the northern side of an MCS that goes through
Wisconsin. This will mean highest pops will be across the southern
cwa which would also see the heaviest rain. Shear values are high
enough though that severe storms cannot be ruled out if there is
more sunshine than what I expect. Slight risk still seems warranted
and will be highly dependent on sunshine. Could see some hail and
gusty winds out of the storms especially if there is more sunshine.
Will go a little more pessimistic with the cloud cover though and
think cirrus anvil blowoff from the MCS going by to the south will
limit sunshine and instability a bit for now. Did not make too many
changes to the going forecast otherwise. Will have cwa be dry after
06z tonight.
.LONG TERM...(Monday night through Sunday)
Issued at 407 PM EDT SUN JUL 17 2016
The main issues for the extended forecast will be the well above
normal temperatures and humidity for the middle and end of the work
week with near record highs possible on Thursday.
Monday night through Tuesday night: Upper level 500mb troughing over
the Lower Great Lakes will continue to slide eastward Monday evening
as heights begin to rise from the west as the ridge over the Plains
slide toward the area. At the surface, high pressure will be in
place through most of this time period. For the most part,the high
pressure/height rises sliding into the area, along with drier air,
will limit any chances for showers and thunderstorms and allow for
mostly clear skies. As the high slides eastward Tuesday afternoon
into Tuesday night, warm moist southerly flow will begin to kick in
across the CWA, causing temperatures to warm to above normal for the
day Tuesday.
Wednesday through Thursday: The 500mb ridge axis is progged to
remain over the central part of the U.S. through this time period,
with the typical short waves riding around the periphery of the
ridge. Timing will be everything with these waves, as far as pinning
down the best chances of showers and thunderstorms, so the details
will need to be ironed out as mid-week approaches. Right now it
looks as if one wave would slide through the area during the day
Wednesday with another wave sliding through late Wednesday night
into Thursday. As is typical, models are having issues with the
timing of the waves as well as the magnitude, but it does look like
intermittent complexes of showers and thunderstorms will slide
through the area during the aforementioned time periods.
Temperatures will be hot during this time period as 850mb
temperatures warm to around 20C Wednesday and 22C-25C Thursday. The
big caveat for the really warm temperatures will be the timing of
the shortwaves and cloud cover associated with those. If the
shortwaves slide through during peak heating, this would act to
suppress the temps a bit. Either way it will still be very warm and
uncomfortable across the U.P.
Thursday night into Friday: The GFS/EC have a cold front progged to
slide south and eastward into the CWA late Thursday night into
Friday as an associated shortwave slides into the area. This will
provide enough lift and instability to focus showers and
thunderstorms across the area during this time period. Again,
confidence in exact timing is fairly low as the models are not in
the best agreement that far out, but general trend will be for the
ridge to flatten with this wave. At this point, have gone with a
consensus of the models for this time period.
Friday night through the extended: Flow is expected to be a bit more
zonal across the area allowing for a more comfortable weekend across
the U.P. There are some hints at a couple waves trying to slide
across the area Saturday afternoon into Saturday evening, but given
the timing differences and low confidence, will stick with a
consensus of the models, bringing cooler temperatures and slight
chances of showers and thunderstorms by late Saturday afternoon
into Saturday evening.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 138 PM EDT SUN JUL 17 2016
As area of rain now impacting the E half of Upr MI shifts to the E,
lingering lo clds at SAW wl tend to dspt and give way to VFR cigs.
There has been more clrg over wrn Upr MI, and the aprch of a
disturbance and lo pres trof wl lead to some showers/TS at IWD and
CMX mid to late aftn that wl drift to the E and possibly impact SAW
by 00Z. Except for a period of MVFR cigs at CMX this evng with an
upslope W wind, VFR conditions should then prevail the rest of the
fcst period. The only potential issue is the passage of a lo pres
trof late tngt/early Mon that could lead to some lo clds/potential
MVFR cigs especially at CMX with an upslope NW wind.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 407 PM EDT SUN JUL 17 2016
After a cold front passes through the Upper Great Lakes Region this
evening, expect winds to increase up to 20 knots and shift to the
west. By Monday morning, the front will be east of the area allowing
winds to decrease. Winds are then expected to stay below 20 knots
through the rest of the forecast period. Warm and humid air will
flow across Lake Superior Wednesday through Friday, which will
allow fog to form, locally dense at times.
.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...KEC
AVIATION...KC
MARINE...KEC
Hazardous weather outlook, Jul 17, 3:14 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EDT SUN JUL 17 2016
MIZ001>005-009>011-084-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-SOUTHERN HOUGHTON-
414 PM EDT SUN JUL 17 2016 /314 PM CDT SUN JUL 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME STORMS COULD
BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF
THE THUNDERSTORMS MAY BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SEVERE WEATHER ARE APPRECIATED.
MIZ006-007-012>014-085-181200-
ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
414 PM EDT SUN JUL 17 2016 /314 PM CDT SUN JUL 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF
THE THUNDERSTORMS MAY BE STRONG.
THERE IS A MODERATE SWIM RISK FOR THE BEACHES ALONG THE ALGER COUNTY
SHORELINE FOR MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTERS REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
414 PM EDT SUN JUL 17 2016 /314 PM CDT SUN JUL 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS LAKE SUPERIOR THROUGH THIS EVENING.
A FEW OF THE STORMS COULD BE STRONG TO SEVERE OVER WESTERN LAKE
SUPERIOR EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY. SOME
OF THE THUNDERSTORMS MAY BE STRONG.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED.
LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
414 PM EDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF
THE THUNDERSTORMS MAY BE STRONG.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KEC
In the hours before
Special weather statement, Jul 17, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EDT SUN JUL 17 2016
MIZ002-003-084-171945-
SOUTHERN HOUGHTON MI-ONTONAGON MI-HOUGHTON MI-
320 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ONTONAGON AND WEST
CENTRAL HOUGHTON COUNTIES UNTIL 345 PM EDT...
AT 319 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF MASS CITY...OR 17 MILES EAST OF ONTONAGON...MOVING
EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINONA AND TWIN LAKES.
LAT...LON 4697 8865 4685 8866 4685 8868 4676 8867
4679 8903 4688 8905
TIME...MOT...LOC 1919Z 264DEG 25KT 4684 8895
KLUBERSpecial weather statement, Jul 17, 2:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EDT SUN JUL 17 2016
MIZ003-004-084-172030-
SOUTHERN HOUGHTON MI-HOUGHTON MI-BARAGA MI-
343 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARAGA AND CENTRAL
HOUGHTON COUNTIES UNTIL 430 PM EDT...
AT 343 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NISULA...OR 15 MILES NORTHWEST OF BARAGA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BARAGA...KEWEENAW BAY...JACOBSVILLE...THE LOWER ENTRANCE OF PORTAGE
CANAL...ASSININS...TWIN LAKES...ARNHEIM...PELKIE AND TAPIOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4680 8887 4690 8887 4703 8836 4679 8845
TIME...MOT...LOC 1943Z 260DEG 23KT 4686 8879
KLUBER
Event by event
5 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Hail, Baraga
- When
- July 17, 3:20 PM EST to 3:24 PM EST
- Where
- Baraga County, 2 mi S of Pequaming
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.821, -88.380
There was a report just south of Pequaming of nickel-sized hail with one or two hailstones about one inch in diameter.
Thunderstorm Wind, Baraga
- When
- July 17, 4:12 PM EST to 4:16 PM EST
- Where
- Baraga County, 3.78 mi WSW of Baraga Carlson Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 46.766, -88.657
Regional law enforcement dispatch reported a large poplar tree down near the intersection of Highway M-38 and Pine Creek Road. This was a delayed report.
Thunderstorm Wind, Baraga
- When
- July 17, 4:18 PM EST to 4:23 PM EST
- Where
- Baraga County, 2.52 mi ENE of Pelkie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.837, -88.582
Law enforcement reported downed trees on Froberg Road near Pelkie. Power outages were also reported in Baraga.
Thunderstorm Wind, Baraga
- When
- July 17, 4:22 PM EST to 4:27 PM EST
- Where
- Baraga County, 2.37 mi W of Baraga Carlson Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 46.777, -88.630
Regional law enforcement dispatch reported large trees down and snapped power lines near the intersection of Highway M-38 and Pelkie Road. This was a delayed report.
Hail, Baraga
- When
- July 17, 4:30 PM EST to 4:34 PM EST
- Where
- Baraga County, 1.67 mi NW of Baraga Carlson Arpt
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.800, -88.600
The observer near Pelkie observed nickel-sized hail, and measured 0.75 inches of rainfall in less than a half an hour.
Thunderstorm Wind, Marquette
- When
- July 17, 5:21 PM EST to 5:25 PM EST
- Where
- Marquette County, 1.55 mi NNE of North Lake
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.521, -87.710
Law enforcement reported downed trees and power lines on the intersection of Cooper Lake Road and Deer Lake Road northwest of Ishpeming.
Thunderstorm Wind, Marquette
- When
- July 17, 5:21 PM EST to 5:26 PM EST
- Where
- Marquette County, 1.52 mi NNE of North Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.521, -87.711
The Ishpeming Township Fire Department reported several trees down on Cooper Lake Road south of the Deer Lake Road intersection. Some of the downed hardwood trees were estimated to measure between 12 and 18 inches in diameter and a few were snapped off toward the tops. The power company was on the scene to help with cleanup, and one car had a tree lying down on it. This was a delayed report.
Funnel Cloud, Marquette
- When
- July 17, 5:27 PM EST to 5:32 PM EST
- Where
- Marquette County, 1.67 mi WNW of Ishpeming
- Reported by
- Trained Spotter
- Coordinates
- 46.506, -87.684
A spotter near Ishpeming observed a funnel cloud over Bell Hospital. The funnel cloud went back up into the cloud when penny sized hail and a heavy rain were observed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 17 to 18, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649493, 649491, 649488, 649490, 649481, 649485, 649492, 649486.